Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Pueblo, CO

May 2, 2018Crowley County, Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 2, 2018, 10:08 PM MDT for Crowley County, Kiowa County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 10:08 PM MDT (04:08 UTC)
Expired
May 2, 2018, 10:29 PM MDT
In force
21 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crowley County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS55 KPUB 030408
SVRPUB
COC025-061-030445-
/O.NEW.KPUB.SV.W.0001.180503T0408Z-180503T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1008 PM MDT WED MAY 2 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  West central Kiowa County in southeastern Colorado...
  Northeastern Crowley County in southeastern Colorado...

* Until 1045 PM MDT

* At 1007 PM MDT, a severe thunderstorm was located 8 miles south of
  Wild Horse Point, or 32 miles north of La Junta, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 10312 3831 10352 3851 10367 3852 10364
      3852 10351 3853 10350 3852 10324 3853 10317
TIME...MOT...LOC 0407Z 231DEG 24KT 3845 10350 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
540 
WWUS55 KPUB 030417
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1017 PM MDT WED MAY 2 2018

COC025-061-030445-
/O.CON.KPUB.SV.W.0001.000000T0000Z-180503T0445Z/
Kiowa CO-Crowley CO-
1017 PM MDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR WEST CENTRAL KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

At 1016 PM MDT, a severe thunderstorm was located near Wild Horse
Point, or 35 miles north of La Junta, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of west
central Kiowa and northeastern Crowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10348 3850 10359 3852 10357 3852 10351
      3853 10350 3852 10324 3853 10318
TIME...MOT...LOC 0416Z 219DEG 21KT 3849 10347 

HAIL...1.00IN
WIND...60MPH
 
$$
652 
WWUS55 KPUB 030423
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1023 PM MDT WED MAY 2 2018

COC025-061-030445-
/O.CON.KPUB.SV.W.0001.000000T0000Z-180503T0445Z/
Kiowa CO-Crowley CO-
1023 PM MDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR WEST CENTRAL KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

At 1022 PM MDT, a severe thunderstorm was located near Wild Horse
Point, or 37 miles north of La Junta, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of west
central Kiowa and northeastern Crowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 10345 3851 10358 3852 10357 3852 10351
      3853 10350 3852 10324 3853 10318
TIME...MOT...LOC 0422Z 227DEG 23KT 3852 10344 

HAIL...1.00IN
WIND...60MPH
 
$$
947 
WWUS55 KPUB 030429
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1029 PM MDT WED MAY 2 2018

COC025-061-030439-
/O.CAN.KPUB.SV.W.0001.000000T0000Z-180503T0445Z/
Kiowa CO-Crowley CO-
1029 PM MDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 3840 10345 3851 10358 3852 10357 3852 10351
      3853 10350 3852 10324 3853 10318
TIME...MOT...LOC 0426Z 231DEG 24KT 3855 10339 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:52 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 2, 7:52 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
752 PM MDT Wed May 2 2018

.UPDATE...
Issued at 750 PM MDT Wed May 2 2018

Updated for expiration of the Red Flag Warning.

UPDATE Issued at 714 PM MDT Wed May 2 2018

Updated forecast grids for issuance of a Winter Weather Advisory
for zones 58 and 60, the higher mts of Lake and Chaffee Counties.
Incorporated latest obs data. Was going to cancel the Red Flag for
the southeast corner, but obs in that area are currently showing
red Flag conditions, so another update is expected in the next
hour. Moore

&&

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM MDT Wed May 2 2018

A Red Flag Warning remains in effect for eastern Las Animas and Baca
counties.  As of 2 PM the gusty winds have not yet developed and
therefore the humidities are still relatively high.  The HRRR is
still forecasting the increasing in the wind speeds shortly, and
observations just to the south and west of the Warning area are
showing the gusty winds and low humidities. Thus, will keep the
Warning in effect thru 8 PM.

Showers and a few thunderstorms were occurring from the I-25
corridor area and westward early this afternoon, with some snow at
the higher elevations.  Satellite image this afternoon show an upper
low center over northwest AZ.  This low is expected to move east-
northeast tonight and Thu, and will move acrs CO.  There will
continue to be some showers and thunderstorms acrs southern CO this
evening, but by late tonight, the NAM shows a decrease in the
activity. The ending time of the Winter Wx Advisory at 06Z still
looks ok.  One concern is that the HRRR is a little different from
the other models in the potential for precip late tonight over the
Pikes Peak area, El Paso and Pueblo counties and into Crowley
county. The HRRR brings another round of showers/tstms to that area
from about 06Z thru 09Z, although it could last a bit longer over El
Paso county. Will lean toward the HRRR solution and will go with
high precip chances in these areas late tonight.

With the upper low moving into northern KS and NE by Thu afternoon,
it looks like the best chances for precip behind this system, will
be over the northern half of CO, but this includes Lake and portions
of Chaffee county, and Teller and northern El Paso counties.  The
southern mtns, the San Luis Valley and areas along the I-25 corridor
will probably see some precip chance on Thu, with the potential for
thunderstorms, especially in the afternoon hours.  Temps on Thu will
be below average.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM MDT Wed May 2 2018

Thursday night...The upper trough axis is forecast to be exiting the
state Thu night, with brisk northerly winds as well as mountain
shower activity gradually decreasing through the evening hours. Min
temps will drop to around 30F for the high valleys, and mid 30s to
around 40F for the plains.

Friday through Sunday...An upper ridge of high pressure slowly moves
eastward across the Four Corners region over the weekend. Models are
still indicating diurnal mt convection each day though QPF amounts
remain light and POPs will be isolated to low-end scattered at
times. Fri is expected to be the coolest day of the extended period,
with highs in the 60s for the high valleys and mid 60s to mid 70s
for the plains. Temps warm up for Sat and Sun however, with highs
around 70F for the high valleys, and mid 70s to mid 80s for the
plains.

Monday through Wednesday...Another upper disturbance is expected to
cross the Pacific NW and the Rockies through the beginning of the
next work week, though it should stay mainly north of Colorado.
There is a slightly better shot of pcpn across all of the forecast
area, and not just the mts, but temps at this time still look to
remain warm. Look for maximum temps around 70F for the high valleys,
and lower 70s to lower 80s for the plains. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 255 PM MDT Wed May 2 2018

Showers and thunderstorms will be possible at KCOS, KPUB and KALS
this evening.  There is the possibility that showers and storms
could continue past midnight at KCOS and KPUB.  It looks like low
stratus will be problem in the KCOS area after 06Z tonight, and into
early Thu morning.  Precip in the vicinity of KCOS will be possible
thru much of the day Thu.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for COZ068.

Winter Weather Advisory until 11 AM MDT Thursday for COZ058-060.

&&

UPDATE...MOORE
SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, May 2, 7:58 PM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
758 PM MDT Wed May 2 2018

COZ058>089-093>099-031300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
758 PM MDT Wed May 2 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

A storm system will bring several inches of snow accumulation to
the southwest Colorado mountains as well as the central mountains,
with lighter accumulations over the rest of the higher terrain.

Isolated thunderstorms will be possible this evening across
southern Colorado. The primary storm threats will include
lightning, gusty outflow winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered afternoon and evening thunderstorms are
possible each day. Thunderstorms will be most likely over the
mountains, and the best chances for thunderstorms will be on
Thursday and Monday. The main threats from any storms will be
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight over much of southern Colorado.

27/27

In the hours before

Special weather statement, May 2, 4:32 PM MDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT WED MAY 2 2018

COZ086-089-093-022315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
432 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHEASTERN
CROWLEY AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Manzanola, or 23 miles west of La Junta, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ordway, Manzanola, Olney Springs and Crowley.

LAT...LON 3789 10397 3793 10411 3831 10386 3817 10357
TIME...MOT...LOC 2231Z 212DEG 21KT 3794 10397

Hodanish
Special weather statement, May 2, 5:13 PM MDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT WED MAY 2 2018

COZ089-093-095-030000-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
513 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA AND EASTERN CROWLEY COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving northeast at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ordway and Sugar City.

LAT...LON 3858 10315 3814 10362 3824 10381 3852 10359
      3852 10351 3853 10350 3852 10324 3853 10322
      3856 10318 3859 10317
TIME...MOT...LOC 2313Z 215DEG 32KT 3826 10366

Hodanish
Special weather statement, May 2, 6:48 PM MDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
648 PM MDT WED MAY 2 2018

COZ084>086-030130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
648 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hanover, or 20 miles northeast of Pueblo, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truckton, Yoder and Rush.

LAT...LON 3892 10425 3883 10405 3869 10405 3842 10437
      3848 10447
TIME...MOT...LOC 0048Z 211DEG 26KT 3850 10438

Hodanish
Special weather statement, May 2, 7:13 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
713 PM MDT WED MAY 2 2018

COZ085-086-030200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
713 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EL PASO AND CENTRAL
PUEBLO COUNTIES UNTIL 800 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Salt Creek, or 16 miles south of Pueblo, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Salt Creek, Blende, Pueblo Depot, Avondale, Pueblo West and
Colorado City.

LAT...LON 3793 10467 3803 10487 3852 10454 3838 10425
TIME...MOT...LOC 0112Z 212DEG 31KT 3805 10472

Hodanish
Special weather statement, May 2, 7:23 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
723 PM MDT WED MAY 2 2018

COZ084>086-030215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
723 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 815 PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Truckton, or 34 miles northeast of Pueblo, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Truckton and Rush.

LAT...LON 3857 10405 3851 10411 3860 10431 3898 10406
TIME...MOT...LOC 0123Z 212DEG 30KT 3862 10417

Hodanish
Special weather statement, May 2, 7:52 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
752 PM MDT WED MAY 2 2018

COZ086-089-030230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
752 PM MDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 830 PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blende, or 12 miles southeast of Pueblo, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boone, Avondale and Pueblo Depot.

LAT...LON 3801 10447 3815 10461 3848 10420 3827 10398
TIME...MOT...LOC 0152Z 230DEG 23KT 3813 10447

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:48 PM MDTSpecial Weather StatementPUBEl Paso42 min
May 2, 7:13 PM MDTSpecial Weather StatementPUBPueblo47 min
May 2, 7:23 PM MDTSpecial Weather StatementPUBEl Paso52 min
May 2, 7:52 PM MDTSpecial Weather StatementPUBPueblo38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.